Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 100, NWS Mobile, AL

September 18, 2018Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Sep 18, 2018, 2:42 PM CDT for Okaloosa County, Florida. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2018, 2:42 PM CDT (19:42 UTC)
Expired
Sep 18, 2018, 2:58 PM CDT
In force
16 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 45 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS54 KMOB 181942
SVRMOB
FLC091-182015-
/O.NEW.KMOB.SV.W.0100.180918T1942Z-180918T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
242 PM CDT TUE SEP 18 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Okaloosa County in northwestern Florida...

* Until 315 PM CDT.

* At 242 PM CDT, a severe thunderstorm was located 6 miles north of
  Niceville, moving east at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Niceville, Valparaiso and Eglin Air Force Base. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3047 8629 3047 8634 3051 8659 3069 8658
      3072 8639 3049 8639 3048 8638 3048 8629
TIME...MOT...LOC 1942Z 270DEG 10KT 3061 8650 

HAIL...0.88IN
WIND...60MPH
 
$$
2 follow-up statements
876 
WWUS54 KMOB 181950
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
250 PM CDT TUE SEP 18 2018

FLC091-182015-
/O.CON.KMOB.SV.W.0100.000000T0000Z-180918T2015Z/
Okaloosa FL-
250 PM CDT TUE SEP 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN OKALOOSA COUNTY...

At 250 PM CDT, a severe thunderstorm was located 6 miles north of
Niceville, moving east at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Niceville and Valparaiso. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3051 8659 3069 8658 3072 8639 3048 8640
TIME...MOT...LOC 1950Z 270DEG 10KT 3061 8647 

HAIL...0.88IN
WIND...60MPH
 
$$
910 
WWUS54 KMOB 181958
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
258 PM CDT TUE SEP 18 2018

FLC091-182007-
/O.CAN.KMOB.SV.W.0100.000000T0000Z-180918T2015Z/
Okaloosa FL-
258 PM CDT TUE SEP 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OKALOOSA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3051 8659 3069 8658 3072 8639 3048 8640
TIME...MOT...LOC 1950Z 270DEG 10KT 3061 8645 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 1:59 PM CDT, 43 minutes earlier.

Area forecast discussion, Sep 18, 1:59 PM CDT, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
159 PM CDT Tue Sep 18 2018

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.AVIATION...
18Z issuance...Scattered SHRA/TSRA will continue to develop over
the region through the afternoon before a decreasing trend is
expected into early this evening. The strongest storms will be
capable of producing localized strong wind gusts over 35 knots,
frequent lightning, heavy rain and associated localized MVFR to
IFR conditions. Patchy MVFR fog will once again be possible again
late tonight into early Wednesday morning and have added mention
of BR in the local TAFs after 10Z. VFR otherwise prevails around
the region through the period. /21

&&

.PREV DISCUSSION... /issued 928 AM CDT Tue Sep 18 2018/

DISCUSSION...Updated for latest marine discussion below.

MARINE...An updated forecast for the marine area was sent to
increase coverage of showers and thunderstorms this morning from
Mobile Bay southward to the coastal waters from Pascagoula to
Pensacola out to just beyond 20 NM. Scattered thunderstorms have
developed across this portion in the marine environment.
Conditions have favored waterspout formation and have already
received a report of one over Lower Mobile Bay. Frequent
lightning, brief gusty winds, and locally heavy rain will also
accompany the stronger storms this morning. /21

PREV DISCUSSION... /issued 643 AM CDT Tue Sep 18 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Patchy early morning fog potential restricting
visibility to MVFR levels (3-5SM) will burn off quickly after
sunrise, followed by increasing low clouds between 1800 to 3000
feet through 17z. Kept vicinity thunderstorms at all TAF sites
beginning at 17z as strong surface heating deepens convection
along the north central gulf coast, and added a TEMPO group from
18z to 21z for mainly MVFR visibility restrictions due to rain as
a line of thunderstorms pushes inland from the coast. Much of the
rain should move inland away from the TAF sites after 21z. Calm
to light and variable winds this morning will become light
southerly by mid afternoon, but remain variable in and around
thunderstorms. /22

PREV DISCUSSION... /issued 406 AM CDT Tue Sep 18 2018/

NEAR TERM /Now Through Tuesday night/...A large portion of an upper
level trough extending down the Appalachian Mountains to Alabama and
eastern Mississippi will shift east over the western Atlantic as an
upper high pressure system centered over the southern plains moves
over Arkansas. The southern portion of the trough however will lag
in its departure as it shifts slowly southeastward over southeast
Alabama, the Florida panhandle and the northeast Gulf of Mexico by
late tonight. Weak surface high pressure will remain across the
region, while a east-west surface boundary stalled across the
forecast area is expected to remain.

Strong insolation this morning will allow surface temperatures to
quickly rise into the low to mid 90s by noon resulting in decreasing
stability with surface based capes climbing to between 800 and 1200
J/kg inland areas and 1200 to 2000 J/kg along the coast. This low
level instability combined with the presence of the upper level
trough and stalled surface boundary will result in mainly scattered
showers and thunderstorms from late morning through the afternoon
hours. A few areas along the I-10 corridor could see numerous
showers and storms early in the afternoon. The combination of
temperatures topping out in the low to mid 90s and high humidity
will result in heat index values ranging from 100 to 105 degrees,
with some localized spots up to 108 degrees mainly along the
immediate coast. Isolated early evening showers and thunderstorms
will dissipate by midnight, but may linger along the coast through
the overnight hours while inland areas see dry conditions. /22

SHORT TERM /Wednesday Through Thursday night/...A broad upper
level ridge pushes east across the eastern CONUS through the short
term period. At the surface, high pressure builds into the western
Atlantic and northeastern Gulf, maintaining a generally light east
to southeasterly flow. Stronger subsidence beneath the passing
upper ridge should keep thunderstorm coverage more isolated and
focused along the sea breeze both Wednesday and Thursday. High
temperatures continue to resemble July rather than mid September,
reaching the mid 90s each afternoon with heat indices surpassing
100 degrees. Low temps stay in the low to mid 70s each night. /49

LONG TERM /Friday Through Monday/...The upper level pattern
becomes a more zonal over the mid-latitudes as we head into the
weekend. A weak inverted trough then develops over the Florida
peninsula and retrogrades westward across the eastern and central
Gulf. Weakening subsidence due to mid and upper height falls
should support a more scattered coverage of showers and
thunderstorms Friday through the weekend. Storms are still
expected to follow a diurnal pattern, however, and develop
offshore during overnight hours then spread inland each afternoon
and evening. The increase in clouds and rain will keep daytime
temperatures a few degrees cooler, with highs in the upper 80s to
around 90 degrees. /49

MARINE...Light onshore flow should persist across the coastal
waters and bays throughout the week. Little change in seas is
expected. Isolated to scattered showers and thunderstorms are
possible each day. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Sep 18, 4:26 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
426 AM CDT Tue Sep 18 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-190930-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
426 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Heat index values will range from 100 to 105 degrees, with some
localized spots up to 108 degrees mainly along the immediate
coast.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Monday.

GMZ630>636-650-655-670-675-190930-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
426 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Sep 18, 1:37 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
137 PM CDT TUE SEP 18 2018

ALZ059-181900-
Escambia AL-
137 PM CDT TUE SEP 18 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA COUNTY UNTIL 200 PM CDT...

At 136 PM CDT, the strong thunderstorm was located near Brewton,
moving east at 10 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Brewton, East Brewton and Riverview.

LAT...LON 3100 8681 3104 8715 3125 8713 3126 8678
      3126 8677 3124 8677 3122 8676 3120 8677
      3119 8676 3120 8674 3118 8673 3118 8672
      3119 8672 3119 8670 3103 8670 3099 8669
TIME...MOT...LOC 1836Z 279DEG 9KT 3115 8709
Special weather statement, Sep 18, 1:45 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
145 PM CDT TUE SEP 18 2018

ALZ059-FLZ201-203-181915-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
145 PM CDT TUE SEP 18 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN ESCAMBIA...NORTH CENTRAL SANTA ROSA AND NORTH CENTRAL
ESCAMBIA COUNTIES UNTIL 215 PM CDT...

At 145 PM CDT, the strong thunderstorm was located 4 miles northwest
of Pollard, or 5 miles north of Flomaton, moving southeast at 10 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Century, Flomaton, Jay and Pollard.

LAT...LON 3110 8742 3118 8721 3099 8699 3091 8722
TIME...MOT...LOC 1845Z 317DEG 10KT 3107 8724
Local storm report, Sep 18, 1:50 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
150 PM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND GST     1 SSW MILTON NEAR WHITI 30.72N 87.02W
09/18/2018  M53 MPH          SANTA ROSA         FL   OFFICIAL NWS OBS

            THE WHITING FIELD NAVAL AIR STATION (KNSE)
            OBSERVATION SITE REPORTED A WIND GUST OF 53
            MPH AT 1:19 PM CDT.

&&

21/CL
Special weather statement, Sep 18, 1:57 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
157 PM CDT TUE SEP 18 2018

ALZ059-181930-
Escambia AL-
157 PM CDT TUE SEP 18 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA COUNTY UNTIL 230 PM CDT...

At 157 PM CDT, the strong thunderstorm was located 5 miles east of
East Brewton, or 6 miles east of Brewton, moving southeast at 10 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of eastern Escambia
County.

LAT...LON 3100 8683 3103 8705 3125 8698 3119 8676
      3118 8677 3118 8673
TIME...MOT...LOC 1857Z 307DEG 11KT 3110 8697
Special weather statement, Sep 18, 2:17 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
217 PM CDT TUE SEP 18 2018

ALZ056-059-060-181945-
Conecuh AL-Escambia AL-Covington AL-
217 PM CDT TUE SEP 18 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN ESCAMBIA...SOUTHEASTERN CONECUH AND WEST CENTRAL
COVINGTON COUNTIES UNTIL 245 PM CDT...

At 216 PM CDT, the strong thunderstorm was located 6 miles east of
Castleberry, or 10 miles south of Evergreen, moving southeast at 10
mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Escambia...southeastern Conecuh and west central Covington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3127 8702 3147 8679 3130 8660 3113 8687
TIME...MOT...LOC 1916Z 301DEG 11KT 3128 8691
Special weather statement, Sep 18, 2:33 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
233 PM CDT TUE SEP 18 2018

ALZ060-182000-
Covington AL-
233 PM CDT TUE SEP 18 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN COVINGTON COUNTY UNTIL 300 PM CDT...

At 233 PM CDT, the strong thunderstorm was located 10 miles southwest
of Andalusia, moving southeast at 15 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southern Covington
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8647 3099 8648 3116 8670 3130 8659
      3120 8630
TIME...MOT...LOC 1933Z 301DEG 11KT 3118 8657

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 12:43 PM CDTSpecial Weather StatementMOBEscambia, Santa Rosa47 min
Sep 18, 1:12 PM CDTSevere Thunderstorm WarningMOBSanta Rosa48 min
Sep 18, 4:53 PM CDTSpecial Weather StatementMOBEscambia37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.